call 800-291-1732 (Who Answers?) for a free referral.
Codeine comes from opium just like morphine and heroin although, its potency levels in comparison are much less powerful. Codeine is one of the most widely used and abused opiate painkiller drugs in the world and available in a variety of brands used for treatments of pain, coughs, and diarrhea.
Like other opiates, codeine abusers look for the euphoria and relaxing effect of codeine and may also use it to find relief from withdrawals when other opiate drugs are unavailable. The 5 most common codeine overdose symptoms are:
1. Respiratory Failure
Codeine acts as a central nervous system depressant and one of its most dangerous side effects is the slowing of breathing. If too much codeine is taken or if the person abuses it by taking it with other drugs or alcohol or injecting it, breathing can slow to a critical pace reducing oxygen flows in the blood and causing other organs to fail. Respiratory failure is one of the first, most, critical and common codeine overdose symptoms. Left untreated, it will most likely be fatal.
2. Cardiovascular Problems
Low blood pressure, weak pulse, irregular heartbeat, and cardiac arrest are other effects of over-depression of the central nervous system as well as secondary effects of respiratory failure. This common overdose symptom can also impact the blood flow throughout the circulatory system causing other organs to fail and reducing oxygen and blood flow to the brain resulting in a stroke. According to the National Institute on Drug Abuse,” Codeine and other opioids present a high risk of fatal overdose due to their effect of depressing the central nervous system, which can slow or stop the heart and lungs.”
You don’t have to struggle with codeine addiction alone. Call 800-291-1732 (Who Answers?) toll free today to find help.
Seizures result from abnormalities in the brain and as a common codeine overdose symptoms, can be caused by toxic buildup in the liver, kidneys, or other organs. Infections and heart diseases often associated with intravenous use can be another cause of seizures as well as fever and acetaminophen poisoning.
Acetaminophen is combined in many codeine products to enhance the analgesic effects and is a common cause of liver failure second only to alcohol. It has been linked to many codeine overdoses, often, because naïve users mistake the proportional contents of the drugs or combine those codeine products with alcohol.
4. Fainting and Unconsciousness
Fainting and unconsciousness are common codeine overdose symptoms that can lead to more serious complications. With disruptions in breathing and aspirations on spittle or vomit, the person can choke or stop breathing altogether. Comas are not uncommon and can result in long term or permanent brain and mental health consequences as well as fatality.
For help finding codeine addiction treatment call 800-291-1732 (Who Answers?) toll free today.
5. Bluish-colored Fingernails and Lips
Bluish-colored fingernails are a sign that enough oxygen is not getting to the extremities of the body and bluish-colored lips is a common codeine overdose symptoms that implies oxygen is not reaching the head and more seriously, the brain. Brain damage is a common result of opioid overdoses whenever the person survives.